Author(s): Pouplard C, Regina S, May MA, Gruel Y
Abstract Share this page
Abstract Thrombocytopenia is a common problem in cardiovascular patients, and heparin-induced thrombocytopenia (HIT) is therefore frequently suspected. Unfractionated heparin during cardiopulmonary bypass is particularly immunogenic as 25\% to 50\% post-cardiac surgery patients develop heparin-dependent antibodies but only 1 to 3\% will develop HIT. These antibodies recognize a 'self protein', platelet factor 4 (PF4), bound to heparin. Antibodies associated with a high risk of HIT are mainly IgG1 which strongly activate platelets and coagulation, thereby causing thrombocytopenia and thrombosis. A biphasic evolution of platelet count with a secondary decrease after a previous increase following CPB or non-recovery of thrombocytopenia within 6 days post-operatively always requires screening for HIT antibodies. Both functional (platelet activation tests) and immunologic assays (antigen assays) are necessary in every patient to establish the diagnosis of HIT. When the clinical probability of HIT is high, the first requirement is to discontinue heparin, without waiting for results of laboratory investigations. An alternative anticoagulant such as danaparoid sodium (Orgaran) or lepirudin (Refludan) must then be administered since heparin withdrawal alone is insufficient to control the prothrombotic state associated with HIT. The risk of HIT will probably soon decrease due to the wider use of fondaparinux, which does not interact in vitro with PF4, but it could remain significant in patients undergoing cardiac surgery with CPB.
This article was published in Arch Mal Coeur Vaiss
and referenced in Journal of Blood Disorders & Transfusion